Photoallergic Reaction in a Patient Receiving Vandetanib for Metastatic Follicular Thyroid Carcinoma: A Case Report

Jennifer Goldstein; Anisha B. Patel; Jonathan L. Curry; Vivek Subbiah; Sarina Piha-Paul

Disclosures

BMC Dermatol. 2015;15(2) 

In This Article

Conclusions

Tyrosine kinase inhibitors, with various therapeutic targets, have come to the forefront of oncologic therapy in recent years. With block buster drugs such as imatinib for chronic myelogenous leukemia and gastrointestinal stromal tumor and vemurafenib for melanoma, drug companies and academic centers have formed collaborations to develop these types of agents in multiple tumor types. Vandetanib, an oral tyrosine kinase inhibitor, targets vascular endothelial growth factor receptor 2, the epidermal growth factor receptor, and RET.[1,2] It is approved by the United States Food and Drug Administration and European Medicines Agency for the treatment of advanced medullary thyroid cancer. Most recently, trials with vandetanib have also been conducted in hepatocellular carcinoma, and non-small cell lung cancer.[3]

Tyrosine kinase inhibitors are known to have side effects including nontrivial dermatologic toxicity, usually manifesting as acneiform eruption, xerosis, eczema and cutaneous epithelial proliferations (e.g. actinic keratosis, keratoacanthoma, squamous cell carcinomas), with grade 1–2 rashes reportedly occurring in 11–82% of patients.[4] Photodistributed reactions rarely occur and can be divided into phototoxic or photoallergic etiologies.[5] Phototoxic reactions occur because of the damaging effects of light-activated compounds on cell membranes and, in some instances, DNA.[5,6] Photoallergic reactions are cell-mediated immune responses to a light-activated compound.[5] Phototoxic reactions develop in most individuals if they are exposed to sufficient amounts of light and drug, and develop within days of ultraviolet (UV) exposure.[5] Photoallergic reactions usually take days to weeks to develop as the immune response develops.[5] Phototoxic reactions occur more commonly than photoallergic reactions. In our case, an eruption appeared 2 weeks after the intense sun exposure, the lesions were pruritic, and limited to sun exposed areas therefore based on clinical presentation was more likely a photoallergic rather than phototoxic rash.

In the literature, few cases of photosensitivity reaction to vandetanib have been described in detail. However, it is important to note that in clinical trials with vandetanib, rash is commonly listed as a side effect although without specific detail given [7]-.[9] In one trial, up to grade 2 rash developed in 12 of 46 (26%) patients using vandetanib for metastatic breast cancer.[8] In other cases more severe reactions have been reported. For example, Chang et al. reports a case of a 60-year-old man with hepatocellular carcinoma treated on trial with vandetanib who developed bullous lesions related to sun exposure.[10] Kong et al. reports two cases of photo-toxicity induced hyperpigmentation.[11] Giacherro reports 21 of 63 (33%) patients developed erythematous skin eruptions ranging from exaggerated sunburn after moderate sun exposure to a severe photodistributed erythematous eruption associated with desquamation and pruritus.[12] These trials findings are summarized in Table 1.

Photosensitizing chemicals usually have a low molecular weight (200 to 500 Da), are planar, tricyclic, or polycyclic configurations and often contain heteroatoms that enable resonance stabilization.[6,10] They absorb UV light, a characteristic that is essential to be regarded as a photosensitizer. Vandetanib is a low–molecular weight molecule with a polycyclic structure.[6,10] Thus, it is plausible that vandetanib might be able to induce photosensitivity.[6,10] It also appears the degree of sun exposure does correlate with the severity of the rash.[13]

In this patient, it is also important to consider photo accentuation of a typical drug eruption or other non-specific common polymorphous skin reactions found in many patients on experimental agents. In this case, however, the eruption was thought to be most consistent with a photoallergic reaction as the patient's lesions were limited to photo-distributed areas (including sharp borders adjacent to sun-protected skin), the delayed onset of the eruption after the sun exposure and drug exposure, and the negative re-challenge when the patient was exercising strict photoprotection. The histology further supported a photoallergic versus phototoxic reaction as did the delayed onset of the eruption.

There are no defined guidelines as to the safety of re-challenge in patients who experience severe photo-induced reaction with vandetanib. It is been reported that these reactions usually resolve with the use of sunscreen and avoidance of sun exposure. In our case, holding the drug and giving both topical and oral steroids resulted in clearance of the rash. Ultimately, vandetanib was resumed with strict photoprotection and the patient tolerated continuance of therapy without further issues.

In conclusion, treatment with vandetanib and similar agents, either alone or in combination, may result in photodistributed rashes including photoallergic reactions. We hope to expand on the knowledge of skin reactions with the use of vandetanib to aid future researchers.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....